Published on National Osteoporosis Foundation (http://www.nof.org)
Bisphosphonates and Reports of Unusual Broken Bones in the Femur (Thigh Bone)
What is the concern?
Researchers have been looking into a possible link between the use of bisphosphonate medicines, such as alendronate (Fosamax®), ibandronate (Boniva®), risedronate (Actonel®) and zoledronic acid (Reclast®) and an unusual type of broken bone in the femur (thigh bone). Bisphosphonate medicines are prescribed to reduce the risk of fractures (broken bones) in people with osteoporosis.
Guidance for patients
If you take bisphosphonates or are considering treatment with oral bisphosphonates you should consider the following suggestions:
•Review your medicines at least once a year with your healthcare practitioner.
•If you have been taking bisphosphonates for a while, that is five years or longer, talk with your healthcare practitioner to see if you should consider a break from the medicine or switching to a different medicine.
•If you notice any unusual symptoms while taking this medicine, especially pain in the thigh or groin area, report this problem to your healthcare practitioner right away.
•Patients may also report side effects of their medicines to the FDA by phone at 1-800-332-1088 or online at: https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm
•Discuss your concerns about bisphosphonates or any other medicines you take with your healthcare provider and pharmacist.
All medicines are thoroughly tested prior to approval by the Food and Drug Administration (FDA), but we continue to learn more about potential side effects after medicines are approved. Clinical trials use strict standards about who can be involved in a study. Once a medicine is FDA-approved and used in large groups of people, we can learn how the general public reacts to the medicine. This includes people who have other health conditions or are taking other medicines. Also, most clinical trials last only three years. These unusual femur breaks have not been seen within this time frame with any of the bisphosphonate medicines.
National Osteoporosis Foundation:
For the full article click on this link:
Source URL: http://www.nof.org/news/osteoporosisnews/2010-0921